Hunting down the cause of my flu-like symptoms, joint, and chest pain led me to an unusual discovery. I had drug induced lupus!
It was five years after my heart attack and I had been feeling run down and fluish every day for months. My muscles ached and my joints were so sore I couldn’t stand to carry my purse on my shoulder. I regularly had a low-grade fever and headaches. Most worrisome, however, was the ache in my chest.
My cardiologist gave me a good report. My primary care physician couldn’t find any infection. My gynecologist suggested treatment for migraines. Yet, my symptoms continued and worsened to the point that I could barely get off the couch.
Finally, a rheumatologist ran tests and after months of investigation I had a diagnosis: drug induced lupus (DIL). It sounded scary. After all, lupus is a debilitating autoimmune disease. However, DIL is caused by some medications used to treat heart disease, thyroid disease, hypertension, neuropsychiatric disorders, and by some anti-inflammatory drugs and antibiotics. Typically DIL develops after long-term use of the medication.
The good news: DIL is cured when the offending drug is eliminated from your system. In my case I felt better just a couple of days after I stopped taking the medication.
Symptoms of drug induced lupus include:
* Muscle and joint pain and swelling
* Flu-like symptoms including fever and fatigue
* Pain or discomfort in the chest caused by inflammation around the lungs or heart
The Lupus Foundation of America provides a list of drugs known to cause DIL.
Those days were dark. I didn’t understand why I felt so lousy and it was frustrating when I couldn’t find the cause. Yet, once I was diagnosed, it was like the sun came out. If you have unexplained symptoms, continue to explore the cause, relief may be just around the corner.
Eliz Greene is the author of The Busy Woman’s Guide to a Healthy Heart.